Florida, 2018

Heavy Rain in Florida, December 20 to 21, 2018

December 20 to 21, 2018 · NWS JAX · 1 event in 1 county or zone

A deepening area of low pressure across SE Georgia tracked NE of the region with a trailing cold front edging across the local area. Strong wind gusts in showers and outside of showers produced isolated wind damage with localized heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A deepening area of low pressure across SE Georgia tracked NE of the region with a trailing cold front edging across the local area. Strong wind gusts in showers and outside of showers produced isolated wind damage with localized heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Dec 20, 3:42 AM EST, 4 hours 48 minutes earlier.

Area forecast discussion, Dec 20, 3:42 AM EST, 4 hours 48 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
342 AM EST Thu Dec 20 2018

...INTENSE LOW PRESSURE SYSTEM WILL BRING WIDESPREAD HEAVY RAINFALL
AND POTENTIAL SEVERE WEATHER ON THURSDAY...

...VERY WINDY CONDITIONS ARE EXPECTED ON FRIDAY AS ALL-TIME RECORD
LOW SEA LEVEL PRESSURES POSSIBLE FOR THE MONTH OF DECEMBER...

.NEAR TERM.../through tonight/...

Rest of tonight...light rain will continue across the north
Florida and southeast Georgia area overnight with some heavier
rainfall beginning to work in from the Crystal river area across
over to Ocala and Palatka for the morning commute. Shouldn't see
much in the way of fog overnight with the exception of some
evaporation fog in areas of heavier rainfall.

Today...A sharp upper level ridge will drop southward into the
Mississippi River Valley with a surface low developing ahead of it
over the Florida Panhandle. A strong low level jet will move
across the area and especially over the southern portions of the
region tomorrow afternoon. So the first band of thunderstorms
should develop south of State Road 16 during the late morning and
move northeast toward the Jacksonville Metro area. Later in the
afternoon that axis should begin to shift south to the Ocala to St
Augustine area. This is a favored area based on climatology for
severe convection and tornadoes in this type of synoptic pattern
and would not be surprised to see strong rotating cells across the
Ocala National Forest into the Flagler county area later in the
afternoon. So not going to regenerate the SPC day one outlook here
but would refer you to it and the enhance wording for the central
Florida peninsula and believe it applies to that extreme southern
portion of our forecast area as well.

Tonight...as an intense, for our latitude, low pressure area
takes shape along he AL-GA state line the squall line will move
offshore with mainly low cloudiness and light rainfall overnight.
Will have a brief period of time in the dry slot but that will not
last long as the 850 trough begins to migrate over the area
returning the low cloudiness over the area. Winds will remain in
the 10 to 15 mph range overnight so fog should be limited to areas
of ongoing precipitation.

&&

.SHORT TERM.../Friday through Sunday night/...

Friday...As the low begins to pull into South Carolina as about a
985 mb low near Greenville-Spartenburg the gradient flow around
the low will be strong with the area reaching wind advisory
criteria. Am concerned that occasional gusts in the 40 to even 50
mph could be experienced in large open areas and especially the
ports and estuaries. while we have Gale Warning offshore we may
still see gale force gusts in the ports of Jacksonville,
Fernandina and Brunswick.

&&

.LONG TERM.../Monday through Wednesday/...

High pressure will begin to weaken on Monday as a trough begins to
develop across southern Georgia. This will result in showers
developing on Tuesday for the northern portions of the forecast
region with the prevailing flow becoming more southerly by
Wednesday, along with greater potentials for rainfall. High
temperatures will range between the 60s and 70s, with overnight
low temperatures increasing from the 40s on Monday to into the mid
to high 50s by Wednesday.

&&

.AVIATION...

Overall the morning hours will be flirting with MVFR to IFR
conditions but after 15 to 18 utc expect all of the fields to drop
to IFR conditions and stay there for the rest of the day. Between
15 and 03 utc should see bands of thunderstorms move across the
fields and especially the most southern areas around KGNV and
KSGJ. Have covered the timing of the convection with a Prob30
group but the day shift will have to tweak the timing as the
system develops. Tonight will see a brief improvement as the dry
slot moves across the region but that will be very quickly
replaced by the 925-850 mb trough and low cloudiness and light
rain/drizzle. I didn't try to time the dry slot just bear in mind
that any improvement will be brief.

&&

.MARINE...

Southeast flow to increase tonight to 15 to 20 knots as Small
Craft Advisory conditions develop this morning. Southerly flow
increases ahead of intensifying low pressure system to 20 to 30
knots with occasional gusts to gale force possible by the
afternoon, with even stronger wind gusts with storm activity
pushing offshore during the afternoon and evening hours. Seas
building to 8-10 ft offshore and 5-7 ft nearshore.

With very intense low pressure passing just NW of the waters on
Thu Night and Friday, Gale Warnings have been issued.

Rip Currents: High Risk today, Moderate Risk Friday.

&&

.HYDROLOGY...
Flood Watch is on track for today with widespread heavy rainfall
developing this morning and continuing through the day with 2-3
inch rainfall amounts expected across NE FL and 1-2.5 inch
rainfall amounts across SE GA. This will further exacerbate river
flooding with multiple basins likely reaching Moderate to locally
Major flood stages by this weekend and into next week.

&&

.CLIMATE...
All-Time December Sea Level Pressure Records at the Climate Sites
JAX 997.3mb 12-07-1875 GNV 998.3mb 12-18-2009 AMG 996.6mb 12-18-2009
SSI 997.2mb 12-18-2009

Daily Sea Level Pressure Records for Thu 12/20 and Fri 12/21 JAX
1001.4mb 12-20-1892,  999.0mb 12-21-1878 GNV 1007.0mb 12-20-1995,
1007.0mb 12-21-1993 SSI 1004.1mb 12-20-1995, 1005.4mb 12-21-1993 AMG
1008.0mb 12-20-1995, 1010.4mb 12-21-1993

All-Time December Wind Gust Records at the Climate Sites JAX 62
mph/12-10-1997 GNV 46 mph/12-24-2014 AMG 50 mph/12-31-1975 SSI 45
mph/12-07-2011

Daily Wind Gust Records For Thu 12/20 and Fri 12/21 JAX 51 mph/12-20-
1905, 41 mph/12-21-1973 GNV 30 mph/12-20-2012, 36 mph/12-21-1978 AMG
41 mph/12-20-2012, 35 mph/12-21-2012 SSI 35 mph/12-20-1974, 36
mph/12-21-2008

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  67  53  58  40 / 100  90  40  10
SSI  68  54  61  40 / 100  90  40  10
JAX  69  55  61  40 / 100  90  30   0
SGJ  71  55  63  40 / 100  90  40   0
GNV  69  54  60  39 / 100  90  50   0
OCF  71  55  61  40 / 100  90  60  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch through Friday morning for Alachua-Baker-Bradford-
     Clay-Coastal Duval-Coastal Flagler-Coastal Nassau-Coastal
     St. Johns-Columbia-Gilchrist-Hamilton-Inland Duval-Inland
     Flagler-Inland Nassau-Inland St. Johns-Marion-Putnam-
     Suwannee-Union.

GA...Flood Watch through Friday morning for Atkinson-Charlton-Clinch-
     Echols-Ware.

AM...Small Craft Advisory until 10 AM EST this morning for Coastal
     waters from Altamaha Sound to Fernandina Beach FL out 20 NM-
     Coastal waters from Fernandina Beach to St. Augustine FL
     out 20 NM-Coastal waters from St. Augustine to Flagler
     Beach FL out 20 NM-Waters from Altamaha Sound GA to
     Fernandina Beach FL from 20 to 60 NM-Waters from Fernandina
     Beach to St. Augustine FL from 20 to 60 NM-Waters from St.
     Augustine to Flagler Beach FL from 20 to 60 NM.

     Gale Warning from 10 AM this morning to 4 AM EST Saturday for
     Coastal waters from Altamaha Sound to Fernandina Beach FL
     out 20 NM-Coastal waters from Fernandina Beach to St.
     Augustine FL out 20 NM-Coastal waters from St. Augustine to
     Flagler Beach FL out 20 NM-Waters from Altamaha Sound GA to
     Fernandina Beach FL from 20 to 60 NM-Waters from Fernandina
     Beach to St. Augustine FL from 20 to 60 NM-Waters from St.
     Augustine to Flagler Beach FL from 20 to 60 NM.

&&

Sandrik/Corless/

In the hours before

Special weather statement, Dec 20, 8:28 AM EST, 2 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
828 AM EST THU DEC 20 2018

FLZ040-201400-
Marion FL-
828 AM EST THU DEC 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARION COUNTY UNTIL
900 AM EST...

* At 828 AM EST, National Weather Service meteorologists were
  tracking a gusty shower near Wildwood, moving north at 50 mph.

* Funnel clouds possible with this shower.

* Locations impacted include...
  Lynne, Weirsdale, Santos, Ocklawaha, Moss Bluff, Silver Springs
  Shores, Lake Weir, Belleview, Burbank and Summerfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this shower, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2934 8200 2907 8164 2905 8164 2905 8166
      2896 8166 2896 8217
TIME...MOT...LOC 1328Z 197DEG 42KT 2892 8206

NELSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Flagler

When
December 20, 8:30 AM EST to December 21, 8:30 AM EST
Where
Flagler County, 1.38 mi N of Indian Trails
Reported by
Public
Coordinates
29.600, -81.250

The public measured 2.9 inches of rainfall over the past 24 hrs near exit 293 off fhore I-95 in Palm Coast.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 791811.